Uv reactivation reaction

Author: Prof. Dr. med. Peter Altmeyer

All authors of this article

Last updated on: 29.10.2020

Dieser Artikel auf Deutsch

Synonym(s)

photo recall; Solar burn reactivation; Ultraviolet reactivation reaction; UV reactivation reaction; UV recall; UV recall dermatitis

Definition
This section has been translated automatically.

Ultraviolet (UV) reactivation reactions are rare and little known drug-induced dermatitic reactions that occur in areas previously exposed to varying degrees of UV irradiation. Such reactions have been observed primarily after administration of chemotherapeutics, antibiotics and other drugs (e.g. Suramin - Lowitt MH et al. 1995). Analogue radiation-associated drug reactions have been described as "radiationrecall" after radiation therapy and subsequent therapy with cytostatic drugs (other drug groups can also trigger such recall reactions). UV reactivation reactions can occur within days after UV exposure (e.g., after methotrexate), but also months later (e.g., after ampicillin).

Etiopathogenesis
This section has been translated automatically.

The UV reactivation reaction is a special form of UV recall dermatitis, which is induced by earlier exposure to sunlight. It is an immunological reaction histopathologically characterized by epidermal spongiosis, by the appearance of intraepidermal apoptotic keratinocytes (Basile FG (2011). As this is a rare phenomenon, the pathophysiology of this reaction is not yet well characterized. It is assumed that non-lethal cell damage develops in dividing keratinocytes as a result of solar radiation, which becomes clinically evident in a later drug-induced immune reaction.

Numerous chemotherapeutic agents can cause UV reactivation reactions, such as taxanes, methotrexate, gemcitabine, etoposide, cyclophosphamide, paclitaxel, anthracyclines, docetaxel / cyclophosphamide (Burris H et al. 2010). Furthermore, several antibiotics have been identified as triggers of UV recall, including ampicillin, cephalosporins and gentamicin (Hil HZ et al. 2002).

Finally, the fixed drug reaction is also to be addressed as a "reactivation reaction" as it follows an analogous activation process.

Therapy
This section has been translated automatically.

The treatment of the UV reactivation reaction is empirical. Most cases have been treated with topical steroids, and it is unclear whether or not they actually alter the clinical course or the risk of recurrence in subsequent chemotherapy cycles.

Progression/forecast
This section has been translated automatically.

Typically, e.g. taxane-induced photo recall phenomena tend to weaken during subsequent treatments (Basile FG 2011). The therapeutic benefit of systemic steroids is still unclear.

Note(s)
This section has been translated automatically.

UV reactivation reactions are rare, but clinically and medically important. Oncological patients are advised to explicitly avoid UV exposures during and several months after chemotherapy.

Case report(s)
This section has been translated automatically.

A 43-year-old premenopausal woman was diagnosed with T1bN0M0 estrogen receptor (ER) positive invasive ductal carcinoma of the right breast. The patient underwent breast-conserving surgery and decided to undergo adjuvant chemotherapy (docetaxel and cyclophosphamide) before radiation. Before starting the chemotherapeutic treatment, a long planned 1-week vacation in Florida was started. The UV exposures in Florida were without UV dermatitis. On day 5 of chemotherapy, the patient developed a maculo-papular exanthema on the previously light-exposed skin areas. Non-UV-exposed skin areas remained free. The patient received 100mg prednisolone i.v. for 5 days and externally a glucocorticoid cream of medium strength. The skin reaction subsided within 2 weeks. In the 2nd cycle of chemotherapy (no dose reduction), a similar but less severe skin reaction occurred again, but it was significantly less severe and no intervention was necessary.

Literature
This section has been translated automatically.

  1. Badger J et al (2005) Photo therapy recall with gemcitabine following ultraviolet B treatment J Clin Oncol 23: 7224- 7225
  2. Basile FG (2011) Docetaxel/Cyclophosphamide-Induced Ultraviolet Recall Dermatitis. Journal of Clinical Oncology
  3. Burris H et al (2010) Radiation recall with anti-cancer agents The Oncologist 15: 1227- 1237
  4. DeVore KJ (2010): Solar burn reactivation induced by methotrexate Pharmacotherapy 30: 123e- 126e
  5. Guzzo C et al (1995) Recurrent recall of sunburn by methotrexate. Photodermatol Photoimmunol Photomed 11: 55- 56
  6. Hil HZ et al (2002) Photo recall of sunburn induced by radiation therapy 50 years later J Med 33: 115- 118
  7. Hock-Leong E et al (2003) Photo recall phenomenon: An adverse reaction to taxanes Dermatology 207: 296- 298
  8. Lowitt MH et al (1995) Cutaneous eruptions from suramin. A clinical and histopathological study of 60 patients. Arch Dermatol 131:1147-1153.
  9. Westwick TJ et al (1987) Delayed reactivation of sunburn by methotrexate: Sparing of chronically sun-exposed shin Cutis 39: 49- 51

Disclaimer

Please ask your physician for a reliable diagnosis. This website is only meant as a reference.

Authors

Last updated on: 29.10.2020